Hail, Platte
- When
- May 19, 5:45 PM MST
- Where
- Platte County, 0.51 mi W of Wheatland
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.050, -104.960
Thunderstorms developed along the Laramie Range with the first severe thunderstorm of the year developing near Wheatland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms developed along the Laramie Range with the first severe thunderstorm of the year developing near Wheatland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 19, 4:12 PM MST, 1 hour 33 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 512 PM MDT Tue May 19 2020 .SHORT TERM...(This evening through Wednesday) Issued at 233 PM MDT Tue May 19 2020 ...Main concerns are for severe weather both today and tomorrow, though more so, tomorrow... A dry line is anchored to the Laramie Range where we have started to see storms start trying to develop and initiate already this afternoon below a strong northerly flow aloft. Additional development will occur as peak heating sets in in another hour or two, continuing through the evening hours. Storm motion will be from southwest to northeast as storms move off the Laramie Range and transition north under the influence of the flow aloft. Most favorable conditions lie across an area beginning at north Laramie County and continuing north through Platte and Goshen Counties and through Niobrara County. Areas across the northwestern Panhandle could also see these storms move through their area as CAPE remains high for these areas as well. CAPE will combine with moderate 0-6 km bulk shear and relatively juicy dewpoints along the front range, for severe weather development today. Biggest severe weather threat today is damaging downburst winds and large hail. The limiting factor will be the deep dry layer out to the west and capping to the east. These limitations leave a narrow swath of opportunity for severe weather both in time and space. Today's storms will be generally multicellular, though a few supercells are still possible. Once the storms diminish tonight by midnight, we are looking for a quite overnight period, accented by warm weather. Tomorrow is the real story as a deep trough punches into the region from the west, kicking the ridge out east. The low pressure center aloft will drawn north a swath of moisture out ahead of it, taking aim at the front range with dewpoints remaining high in the upper 50s, an PWATs increasing to about an inch. The energy aloft will translate to the surface as CAPE rises along the High Plains, combining with an area of helicity and steep mid-level lapse rates as storms again initiate along the Laramie Range and translate north and east across southeast Wyoming and the western Nebraska Panhandle. Another significant aspect of note will be the easterly winds across the Panhandle and Front Range at the surface, with near westerlies aloft for a strongly bulk sheared environment. Tomorrow's severe weather threats are quite a bit more significant as storms become widely scattered with damaging winds and large hail. Training storms and torrential rainfall is also a threat for Wednesday afternoon, accented by WPC's marginal threat of excessive rainfall highlights the region. Brief tornado touchdown cannot be ruled out either with the 0-1 KM helicity in place. SPC has highlighted our threat with the Wyoming High Plains in an Enhanced area, and a Slight for the western Nebraska Panhandle. This threat will begin earlier that today's, likely in motion by the early afternoon and continuing late. Less capping will be in place to provide a hindrance to supercell development. .LONG TERM...(Wednesday night through Tuesday) Issued at 233 PM MDT Tue May 19 2020 Cooler and mainly dry across the CWA Thursday as an initial shortwave continues to lift north of the area. Could still get a few showers or weak storms over far se Wy Thursday afternoon. Dry and warmer Friday then then next upper system moves by on Saturday bringing the next chance for convection. After that more typical late May weather across the CWA with low chances for mainly afternoon and evening convection into early next week. Cooler again over the weekend then temperatures rebounding Monday and Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 508 PM MDT Tue May 19 2020 VCTS and VCSH will be present for CYS and LAR the next 2-3 hours through 3Z. VCSH should spread into the Panhandle in the neighborhood of 2Z-4Z. VFR flight categories anticipated, with infrequent changes to MVFR during VCSH. VRB gusty winds are likely near the VCTS/TS this evening, with 20-30 knot sustained winds through late evening for all terminals. Amendments may be considered for quickly developing thundershowers this evening also. && .FIRE WEATHER... Issued at 233 PM MDT Tue May 19 2020 Dry conditions prevail along and west of the Laramie Range as a ridge of high pressure moves slowly out to the east. On it's backside, with dry conditions anchored to the surface, ripples of energy will work their way through the north and northwesterly flow aloft. This energy will translate into thunderstorm activity this afternoon and tomorrow, with severe weather possible both days, though mainly east of the Laramie Range. Severe weather threat will be strong downdraft winds and hail, with torrential rainfall becoming a threat Wednesday. Unsettled weather will move in behind the ridge Wednesday night. && .HYDROLOGY... Issued at 233 PM MDT Tue May 19 2020 Rivers and mountain stream levels across southeast Wyoming will trend higher over the next 48 hours due to increased runoff from snowmelt due to the warmer temperatures, especially above 8500 ft. Thankfully, little or no rainfall is expected with this next system due to the dry airmass in place. However, river levels may still approach bankfull for the upper North Platte River, the Little Snake River, and the Laramie River. Please refer to the latest Hydrologic Outlook product (CYSESFCYS) and the Hydrologic Statement for the North Platte River at Saratoga (CYSRVSCYS) for additional details. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AB LONG TERM...RE AVIATION...BW FIRE WEATHER...AB HYDROLOGY...TJT/AB
Hazardous Weather Outlook National Weather Service Cheyenne WY 314 PM MDT Tue May 19 2020 NEZ019-020-054-095-096-WYZ101>103-105>108-115>119-200600- Scotts Bluff County-Banner County-Kimball County-North Sioux- South Sioux-Converse County Lower Elevations-Niobrara County- North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 314 PM MDT Tue May 19 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Afternoon showers and thunderstorms possible into the early evening ending shortly after 10 PM MDT. Hail up to quarter size and thunderstorm wind gusts up to 60 mph in the strongest of storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Scattered to numerous thunderstorms are expected to develop Wednesday afternoon. Some of these thunderstorms will become severe with large hail, strong damaging winds, and even an isolated tornado possible. Please monitor the latest forecast for updates and additional details. .Spotter information statement... Spotters are encouraged to report any hail or wind damage to the Cheyenne Wyoming National Weather Service. WYZ104-109>114-200600- Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- 314 PM MDT Tue May 19 2020 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a slight chance for afternoon thunderstorms. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A few thunderstorms are possible each day through the week. The severe weather threat is low. .Spotter information statement... Spotters are encouraged to report any hail or wind damage to the Cheyenne Wyoming National Weather Service. NEZ002-003-021-055-200600- Dawes-Box Butte-Morrill-Cheyenne- 314 PM MDT Tue May 19 2020 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a slight chance of thunderstorms this evening. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Scattered to numerous thunderstorms are expected to develop Wednesday afternoon. Some of these thunderstorms will become severe with large hail, strong damaging winds, and even an isolated tornado possible. Please monitor the latest forecast for updates and additional details. .Spotter information statement... Spotters are encouraged to report any hail or wind damage to the Cheyenne Wyoming National Weather Service.
Special Weather Statement National Weather Service Cheyenne WY 534 PM MDT Tue May 19 2020 WYZ106-107-117-118-200015- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Central Laramie County WY-South Laramie Range Foothills WY- 534 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 615 PM MDT... At 534 PM MDT, Doppler radar was tracking a strong thunderstorm near Whitaker, or 22 miles north of Cheyenne, moving north at 25 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Whitaker. This includes Interstate 25 in Wyoming between mile markers 27 and 51. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4138 10471 4135 10515 4169 10519 4173 10469 TIME...MOT...LOC 2334Z 174DEG 21KT 4145 10495 Worley
Special Weather Statement National Weather Service Cheyenne WY 548 PM MDT Tue May 19 2020 WYZ115>117-200030- South Laramie Range WY-South Laramie Range Foothills WY- Laramie Valley WY- 548 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WEST CENTRAL LARAMIE COUNTIES UNTIL 630 PM MDT... At 548 PM MDT, Doppler radar was tracking a strong thunderstorm over Pumpkin Vine, or 19 miles south of Laramie, moving northeast at 25 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Tie City Campground, Granite Springs Reservoir, North Crow Campground, Vedauwoo, Tie Siding, Granite Springs Campground, Pumpkin Vine, The Buttes, Vedauwoo Campground, Buford and Yellow Pine Campground. This includes Interstate 80 in Wyoming between mile markers 317 and 337. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4129 10557 4129 10513 4100 10533 4100 10558 TIME...MOT...LOC 2348Z 202DEG 23KT 4105 10546 Worley
Special Weather Statement National Weather Service Cheyenne WY 607 PM MDT Tue May 19 2020 WYZ106-107-200045- East Platte County WY- Central Laramie Range and Southwest Platte County WY- 607 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE COUNTY UNTIL 645 PM MDT... At 606 PM MDT, Doppler radar was tracking a strong thunderstorm near Chugwater, or 21 miles south of Wheatland, moving north at 30 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wheatland, Chugwater, Slater, Bordeaux and Y-O Ranch. This includes Interstate 25 in Wyoming between mile markers 51 and 78. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4170 10476 4168 10502 4203 10506 4205 10467 TIME...MOT...LOC 0006Z 188DEG 28KT 4175 10491 Worley
Special Weather Statement National Weather Service Cheyenne WY 622 PM MDT Tue May 19 2020 WYZ101-103-200100- Converse County Lower Elevations WY-North Laramie Range WY- 622 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE COUNTY UNTIL 700 PM MDT... At 622 PM MDT, Doppler radar was tracking a strong thunderstorm near Laprele Reservoir, or 14 miles west of Douglas, moving north at 35 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Douglas, Glenrock, Rolling Hills, Rolling Hills Estates, Laprele Reservoir, Deer Creek and Boxelder. This includes Interstate 25 in Wyoming between mile markers 135 and 171. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4252 10540 4255 10599 4312 10601 4308 10520 TIME...MOT...LOC 0022Z 188DEG 28KT 4271 10568 Worley
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
639 PM MDT TUE MAY 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 2 ESE CHUGWATER 41.75N 104.79W
05/19/2020 E0.25 INCH PLATTE WY PUBLIC
PEA SIZED HAIL.
&&
AWSpecial Weather Statement National Weather Service Cheyenne WY 643 PM MDT Tue May 19 2020 WYZ106>108-118-200130- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY-Central Laramie County WY- 643 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN...NORTHERN LARAMIE AND SOUTHERN PLATTE COUNTIES UNTIL 730 PM MDT... At 643 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Lakeview North to 14 miles west of Meriden Rest Area. Movement was northeast at 25 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Wheatland, Chugwater, Yoder, Chugcreek, Lakeview North, Bordeaux, Westview Circle, Y-O Ranch, Grayrocks Reservoir, Slater, Veteran and Hawk Springs. This includes Interstate 25 in Wyoming between mile markers 46 and 97. LAT...LON 4187 10522 4232 10504 4188 10409 4153 10471 TIME...MOT...LOC 0043Z 211DEG 20KT 4209 10500 4157 10460 Worley
The Cheyenne radar (KCYS), 101 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Minor leaf damage included in report.
Report with image of hail 30 min after storm passed.
Mesonet station WY1 - I-25 Coleman.
Phifer Airfield in Wheatland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882893, 882894, 882895, 882896, 882898.